Preparing for your appointment

Stevens-Johnson syndrome is an emergency medical condition. If you have signs and symptoms, call 911 or emergency medical help, or go to an emergency room immediately.

If you have time before you go:

  • Put in a plastic bag all the medications you've taken in the last three weeks, including prescription and over-the-counter (nonprescription) drugs. Take the bag with you, as it may help the doctor figure out what triggered your condition.
  • Ask a family member or a friend to come along, if he or she is available immediately. You may want to share relevant health information about yourself with him or her, so this person can help you when you talk with your doctor.

Questions your doctor may ask include:

  • Have you had a flu-like illness recently?
  • What other medical conditions do you have?
  • What medications have you taken in the last three weeks?

While you're in the hospital, you'll likely have questions for your doctor. It might help to keep a list of questions you have, such as:

  • What caused my condition?
  • How do I keep from having this reaction again?
  • What restrictions do I need to follow?
  • I have other medical conditions. How do I manage them together?
  • How long will it take my skin to heal?
  • Am I likely to have any permanent damage?
April 28, 2017
References
  1. Nirken MH, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Clinical manifestations; pathogenesis; and diagnosis. http://www.uptodate.com/home. Accessed Jan. 19, 2017.
  2. High WA, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Management, prognosis, and long-term sequelae. http://www.uptodate.com/home. Accessed Jan. 19, 2017.
  3. Darlenski R, et al. Systemic drug reactions with skin involvement: Stevens-Johnson syndrome, toxic epidermal necrolysis, and DRESS. Clinics in Dermatology. 2015;33:538.
  4. Gawkrodger DJ, et al. Stevens-Johnson syndrome, toxic epidermal necrolysis. In: Dermatology: An Illustrated Colour Text. 6th ed. Edinburgh, U.K.: Elsevier; 2017. https://www.clinicalkey.com. Accessed Jan. 19, 2017.
  5. AskMayoExpert. Nonimmunoglobulin e-mediated (non-IgE) drug sensitivity. Rochester, Minn.: Mayo Foundation for Medical Education and Research; 2016.
  6. Wetter DA, et al. Clinical, etiologic and histopathologic features of Stevens-Johnson syndrome during an 8-year period at Mayo Clinic. Mayo Clinic Proceedings. 2010;85:131.
  7. Gerull R, et al. Toxic epidermal necrolysis and Stevens-Johnson syndrome: A review. Critical Care Medicine. 2011;39:1521.
  8. Tangamornsuksan W, et al. Relationship between the HLA-B*1502 allele and carbamazepine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis: A systematic review and meta-analysis. JAMA Dermatology. 2013;149:1025.
  9. FDA drug safety communication: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen. U.S. Food and Drug Administration. http://www.fda.gov/drugs/drugsafety/ucm363041.htm. Accessed Jan. 19, 2017.
  10. Yip VL, et al. HLA genotype and carbamazepine-induced cutaneous adverse drug reactions: A systematic review. Clinical Pharmacology and Therapeutics. 2012;92:757.